Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 331, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Sep 6, 2023, 5:59 PM CDT for 4 counties in Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2023, 5:59 PM CDT (22:59 UTC)
- Expired
- Sep 6, 2023, 6:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties DeSoto County, MS, Panola County, MS, Tate County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 80 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 6:20 PM CDT | TSTM WND DMG | 3 Sse Senatobia, MS | Numerous trees down in the neighborhood adjacent to the Back Acres Country Club near I-55 and Highway 740. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1857 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.2
The text
As transmitted.
339
WUUS54 KMEG 062259
SVRMEG
MSC033-107-137-143-062345-
/O.NEW.KMEG.SV.W.0331.230906T2259Z-230906T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
559 PM CDT Wed Sep 6 2023
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southwestern DeSoto County in northwestern Mississippi...
East central Tunica County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
* Until 645 PM CDT.
* At 559 PM CDT, a severe thunderstorm was located near Arkabutla, or
8 miles northwest of Senatobia, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Senatobia, Coldwater, Como, Tunica, Phillipp, Strayhorn,
Independence, North Tunica, Arkabutla, Little Texas, Barr, Buxton,
Savage, Frees Corners, Crossroad, Prichard, Sarah, Poagville,
Cypress Corner and Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3469 9042 3484 9008 3468 8973 3439 8998
TIME...MOT...LOC 2259Z 324DEG 7KT 3471 9007
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DNM3 follow-up statements
259
WWUS54 KMEG 062317
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
617 PM CDT Wed Sep 6 2023
MSC033-107-137-143-062345-
/O.CON.KMEG.SV.W.0331.000000T0000Z-230906T2345Z/
DeSoto MS-Tunica MS-Tate MS-Panola MS-
617 PM CDT Wed Sep 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN DESOTO...EAST CENTRAL TUNICA...TATE AND NORTHWESTERN
PANOLA COUNTIES...
At 617 PM CDT, a severe thunderstorm was located near Coldwater, or
near Senatobia, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Senatobia, Coldwater, Como, Arkabutla, Phillipp, Strayhorn, Little
Texas, Independence, Barr, Looxahoma, Dooley, Buxton, Savage,
Crossroad, McGhee, Longtown, Prichard, Sarah, Poagville and New Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3464 9034 3480 9016 3468 8973 3439 8998
TIME...MOT...LOC 2317Z 324DEG 7KT 3468 9004
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DNM106
WWUS54 KMEG 062326
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
626 PM CDT Wed Sep 6 2023
MSC033-062336-
/O.CAN.KMEG.SV.W.0331.000000T0000Z-230906T2345Z/
DeSoto MS-
626 PM CDT Wed Sep 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DESOTO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Mississippi.
LAT...LON 3475 9017 3464 8976 3439 8998 3461 9030
TIME...MOT...LOC 2326Z 324DEG 7KT 3466 9003
$$
MSC107-137-143-062345-
/O.CON.KMEG.SV.W.0331.000000T0000Z-230906T2345Z/
Tunica MS-Tate MS-Panola MS-
626 PM CDT Wed Sep 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL TUNICA...TATE AND NORTHWESTERN PANOLA COUNTIES...
At 626 PM CDT, a severe thunderstorm was located near Coldwater, or
near Senatobia, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Senatobia, Coldwater, Como, Barr, Arkabutla, Phillipp, Strayhorn,
Little Texas, Looxahoma, Dooley, Buxton, Savage, Crossroad, McGhee,
Longtown, Sarah, New Town, Cypress Corner, Bluff and Askew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3475 9017 3464 8976 3439 8998 3461 9030
TIME...MOT...LOC 2326Z 324DEG 7KT 3466 9003
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DNM024
WWUS54 KMEG 062344
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
644 PM CDT Wed Sep 6 2023
MSC107-137-143-062353-
/O.EXP.KMEG.SV.W.0331.000000T0000Z-230906T2345Z/
Tunica MS-Tate MS-Panola MS-
644 PM CDT Wed Sep 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TUNICA...TATE AND
NORTHWESTERN PANOLA COUNTIES WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Mississippi.
Remember, a Severe Thunderstorm Warning still remains in effect for
Tate, Tunica, and Panola Counties.
LAT...LON 3475 9017 3464 8976 3439 8998 3461 9030
TIME...MOT...LOC 2343Z 324DEG 7KT 3463 9001
$$
DNMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:45 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 6, 3:45 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
345 PM CDT Wed Sep 6 2023
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 345 PM CDT Wed Sep 6 2023
Showers and thunderstorms will continue across north Mississippi
through this evening but slightly cooler and drier air will settle
over the region behind a cold front. A few showers are possible
on Friday, mainly west of Memphis, but generally dry conditions
are expected through Monday. Rain chances will increase by the
middle of next week. Highs will be in the 80s with lows mainly in
the 60s.
&&
.DISCUSSION...
(This evening through next Tuesday)
Issued at 345 PM CDT Wed Sep 6 2023
A shortwave trough diving southeast across the Midwest will
provide large-scale forcing for ascent across the Mid-South
through the evening hours. A cold front extends from surface low
over the Great Lakes, south along the IL/IN border, arcing
southwest into northern AR. South of this front, warm and humid
conditions persist with MLCAPE of 2500-3500 J/kg across a good
portion of the Mid-South. A 500-mb jet streak on the southern
flank of this wave will enhance deep-layer shear, resulting in
effective bulk shear in the neighborhood of 30-35 kts. Storms will
remain loosely organized initially but will likely consolidate
into linear clusters, moving southeast through mid-evening. The
presence of some mid-level dry air will enhance the potential for
damaging wind gusts, though isolated, marginally severe hail is
possible. These storms will move southeast of the CWA by midnight
with dry weather thereafter.
The current heat headlines still look good. Heat index readings
south of I-40 and west of I-55 are at or above 105F with West
Memphis and and Millington still at 103F. Additional convection
may alleviate heat concerns in the current advisory, but no
changes will be made at this time.
Winds will fall off tonight as the boundary layer decouples and
temperatures fall into the mid 60s, promoting patchy fog
development, primarily to the east of the MS River. Similar
conditions will be possible Thursday night, though perhaps tied
more to water sources like near lakes and river valleys in the
post- frontal air mass. Slightly cooler and drier conditions are
expected Thursday but another system will approach the CWA Friday.
This could result in some light precipitation across AR or
extreme northwest MS Friday, but a reinforcing cold front will
shunt this moisture south by Friday night. Dry conditions are
expected area wide this weekend into early next week as
precipitable water drops below 1.0" across the Mid-South. This dry
air will promote below normal minimum temperatures, with some
areas dipping into the 50s during the early morning hours late
this week and into the weekend. The deterministic NBM may need to
be adjusted downward in areas like Jackson, TN, to account for
this.
We'll see a split flow pattern early next week. A strong trough
will move into the Great Lakes with southern branch shortwave
trough rotating through the Southern Plains by late Monday. These
waves will phase over the eastern CONUS, enhancing rain chances
during the midweek period. It doesn't appear to be a significant
weather system at this time.
MJ
&&
.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Wed Sep 6 2023
Shower and storm coverage will likely increase this afternoon as
a cold front approaches the Mid-South. Inside of storms, brief
MVFR CIGs and IFR VSBY are possible, but overall conditions will
be VFR. Overnight, expect light northerly winds to persist. This,
combined with recent rainfall, will likely contribute to fog
formation at MKL by 6Z. By midmorning Thursday, expect winds to
increase to 6-8 kts.
ANS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ035-036-048-049-
058.
MO...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ001-007-008-
010>012-020.
TN...Heat Advisory until 7 PM CDT this evening for TNZ088.
&&
PUBLIC FORECAST...MJ
AVIATION...ANSIn the hours before
Local storm report, Sep 6, 5:31 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
531 PM CDT Wed Sep 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Tstm Wnd Dmg 2 W Blair 34.44N 88.78W
09/06/2023 Lee MS 911 Call Center
Trees down in the 200 block of Birmingham
Ridge Road in the Blair community.
&&
MJLocal storm report, Sep 6, 5:40 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
540 PM CDT Wed Sep 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail Corinth 34.94N 88.52W
09/06/2023 M1.00 inch Alcorn MS Broadcast Media
Quarter-sized hail observed in downtown
Corinth.
&&
MJSpecial weather statement, Sep 6, 5:41 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
541 PM CDT Wed Sep 6 2023
MSZ006-009-062315-
Tishomingo MS-Prentiss MS-
541 PM CDT Wed Sep 6 2023
...A strong thunderstorm will impact portions of central Tishomingo
and northeastern Prentiss Counties through 615 PM CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burnsville, or near Iuka, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Iuka, Burnsville, Midway, Paden, Bacon Springs, Oldham, Blythe
Crossing, Carter Branch, Hazard Switch, Walker Siding, Mingo, Holcut,
Holts Spur and Petertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Mississippi.
&&
LAT...LON 3462 8814 3471 8841 3476 8840 3476 8836
3489 8836 3488 8810
TIME...MOT...LOC 2241Z 277DEG 24KT 3479 8831
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DNMLocal storm report, Sep 6, 5:47 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
547 PM CDT Wed Sep 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail Corinth 34.93N 88.52W
09/06/2023 E1.75 inch Alcorn MS Trained Spotter
Photo of hail up to the size of a golf ball
in Corinth.
&&
MJSpecial weather statement, Sep 6, 5:49 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
549 PM CDT Wed Sep 6 2023
MSZ010-011-062315-
Coahoma MS-Quitman MS-
549 PM CDT Wed Sep 6 2023
...A strong thunderstorm will impact portions of east central Coahoma
and southern Quitman Counties through 615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jonestown, or 7 miles northeast of Clarksdale, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marks, Lambert, Belen, West Marks, Sabino, Barksdale, Denton,
Riverview, Longstreet and Hinchcliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Mississippi.
&&
LAT...LON 3415 9052 3430 9046 3433 9022 3420 9015
3408 9022
TIME...MOT...LOC 2249Z 287DEG 22KT 3425 9045
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MJLocal storm report, Sep 6, 5:53 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
553 PM CDT Wed Sep 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Dmg 1 SSE Keownville 34.54N 88.91W
09/06/2023 Union MS Public
Large tree down at residence along Highway
30 East near Keownville.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:50 AM CDT | Heat Advisory | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more | 16 hr |
| Sep 6, 2:29 PM CDT | Special Weather Statement | MEG | DeSoto | 31 min |
| Sep 6, 2:54 PM CDT | Special Weather Statement | MEG | DeSoto, Marshall | 36 min |
| Sep 6, 3:44 PM CDT | Special Weather Statement | MEG | Benton | 31 min |
| Sep 6, 4:02 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Lee, Marshall, Prentiss, Tippah, Union | 43 min |
| Sep 6, 4:25 PM CDT | Special Weather Statement | MEG | DeSoto | 35 min |
| Sep 6, 4:29 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Union | 46 min |
| Sep 6, 4:33 PM CDT | Special Weather Statement | MEG | Tippah | 27 min |
| Sep 6, 4:44 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tippah | 28 min |
| Sep 6, 4:55 PM CDT | Areal Flood Advisory | MEG | DeSoto | 2 hr |
| Sep 6, 5:06 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Itawamba, Prentiss, Tishomingo | 39 min |
| Sep 6, 5:07 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Monroe | 43 min |
| Sep 6, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 48 min |
| Sep 6, 5:15 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Panola, Tate | 45 min |
| Sep 6, 5:26 PM CDT | Severe Thunderstorm Warning | MEG | Pontotoc, Union | 49 min |
| Sep 6, 5:41 PM CDT | Special Weather Statement | MEG | Tishomingo | 34 min |
| Sep 6, 5:47 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 32 min |
| Sep 6, 5:49 PM CDT | Special Weather Statement | MEG | Quitman | 26 min |
| Sep 6, 6:02 PM CDT | Severe Thunderstorm Warning | MEG | Panola, Quitman, Tallahatchie | 43 min |
| Sep 6, 6:10 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc | 22 min |
| Sep 6, 6:41 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman, Tate, Tunica, Yalobusha | 49 min |
| Sep 6, 6:42 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Calhoun, Chickasaw, Itawamba, Lafayette, Lee and 6 more | 48 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.